Q: Post-partum Depression & Suggestions for Meds?
Thank you for your time.
Here are the facts:
Severe post-partum depression 20 months ago after giving birth to my 1st son.
I was given 100 mg zoloft with took away the severe depression but left me
apathetic and emotionless. Then I'd have outbursts of anger.
My Dr. switched me to Wellbutrin which didn't do much except make me agitated.
Finally was put on Effexor Jan. 07, 150 mg. That made me
completely emotionless and at the same time, angry and anxious.
My new Doc put me on Lamictal and Seroquel. At 1st it seemed great but I kept
having songs repeating over and over in my head. Since then, we've added
trileptal to help sleep and reduce daytime mania. That seems to work however,
now I feel depressed again? Any suggestions?
Dear Laura --
First of all, it would seem that we need to establish whether or not you do
indeed have "bipolar disorder". As you may have learned, postpartum depression
is a "soft sign" of bipolarity. Here is a list of the rest of the "soft signs",
in case you might need that. Presuming for the moment that you either have found
-- before medications -- other symptoms of hypomania or mania as you look back
before your son's birth; or that in looking at the list of soft signs, you see a
whole bunch of other bipolar markers in your story... then the question is how
to address the manic and depressed symptoms you have experienced. (If that
presumption is not correct, then an even more fundamental head scratching and
possible rethinking is potentially warranted).
Taking just the information you have given here, and I appreciate you trying to
make it clean and simple, one might interpret this information as indicating
continued "cycling": depressed, then manic, now depressed again. And thus,
before worrying about specific symptoms of depression or mania, one might just
consider the various approaches that have been recognized to act as "mood
stabilizers", moving both down-symptoms and up-symptoms toward the middle. There
are non-medication mood stabilizer tools, including watching out for alcohol and
other substances; and watching out for sleep deprivation, which as you know is
an occupational hazard for mothers of one year olds.
Then there are the "mood stabilizers", the medications for which that term is
usually used. Here is a list of the medications which have been considered as
mood stabilizers , according to the evidence for that status.
We should also wonder whether Lamictal and Seroquel, and then Trileptal, could
possibly have contributed to the symptoms which followed their initiation. That
is just good medicine, to wonder thus. The mania could have been triggered by
the antidepressant which preceded Lamictal and Seroquel, or by its withdrawal.
Neither of these medications is commonly associated with introducing manic
symptoms, although Lamictal seems capable of this now and then, and I even saw
it with Seroquel once, and there are case reports of that as well. (All of these
findings are summarized on the respective pages on these medications on my
website, which you can find from that page on mood stabilizers.)
Finally, I might mention that sometimes a mood stabilizer like Trileptal (I've
seen this with Depakote also) can seem to eliminate all the manic-side symptoms
and leave only the depressive ones, thus saving to precipitate a depressed phase
when it is started. At least with Depakote, a slower start can sometimes avoid
this, it seems.
Of course none of that tells you exactly what to do next. You and your Doc I
hope will already have had a discussion that would include options emerging from
the lines of thought above. If not I hope I've added a little something. Good
luck with that.
Published November, 2007